• ISSN: Print ISSN: 2382-6282; E-ISSN: 2972-3108 (under registration)
    • Abbreviated Title: Int. J. Lang. Lit. Linguist.
    • Frequency: Quarterly 
    • DOI: 10.18178/IJLLL
    • Editor-in-Chief: Dr. Jason Miin-Hwa Lim
    • Executive Editor:  Jennifer X. Zeng
    • Indexed by:  Google Scholar,  Crossref, CNKI.
    • E-mail: ijlll@ejournal.net
IJLLL 2020 Vol.6(4): 189-193 ISSN: 2382-6282
DOI: 10.18178/IJLLL.2020.6.4.274

Semantics of Modified Numerals in Bangla

Nandini Bhattacharya
Abstract—These instructions give you guidelines for preparing papers for the Modified numerals in natural language semantics are defined as denoting cardinal numbers that are modified by a quantifier or degree modifiers (+ adposition) and quantifies over the variable sets of the number. In Bangla (a.k.a. Bengali), there are a range of modified numeral expressions that occur as a quantificational phrase. A numeral phrase in Bangla can be simultaneously modified by two modifiers that further define the cardinality of the numerals. They also occur embedded under the scope of negation, as well as can occur both proceeding to and postpositionally with the numerals. In contrast to languages such as English, French and Hindi which have overt comparative particles (e.g. than, que, /se/ etc.), Bangla has an optional comparative postposition occurring with the numeral before the degree adjective. This paper presents an overview of the semantic distribution of the modified numerals in Bangla. Furthermore, I examine the occurrences of these composite modified numeral phrases in different types of syntactic constructions in Bangla. Along with this, I put forward an account of the scope interaction of these modified numerals with negation and provide a formal analysis of the modified numerals as scalar expressions in Bangla.

Index Terms—Formal Semantics, Language & Linguistics, Linguistic Theory, Modified Numerals in Bangla.

The author is with the Department of Linguistics, University of Delhi, Delhi-110007, India (e-mail: nandini.poetry@gmail.com).

[PDF]

Cite:Nandini Bhattacharya, "Semantics of Modified Numerals in Bangla," International Journal of Languages, Literature and Linguistics vol. 6, no. 4, pp. 189-193, 2020.

Copyright©2008-2022. International Journal of Languages, Literature and Linguistics. All rights reserved.
E-mail: ijlll@ejournal.net